Smoking may increase mortality when patients stop using tranquillisers

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7036.976c (Published 13 April 1996) Cite this as: BMJ 1996;312:976
  1. Leon Rozewic
  1. Consultant psychiatrist Park Royal Centre for Mental Health, Central Middlesex Hospital, London NW10 7NS

    EDITOR,—K S Joseph and colleagues report an increased risk of death or near death in asthmatic patients who use major tranquillisers.1 Their finding that subjects who had stopped taking major tranquillisers in the previous two months were at particularly high risk is intriguing. I am disappointed, however, that the authors do not give data on smoking patterns in the cases and the controls. It is well known that psychotic illness is associated with heavy smoking.2 I wonder whether the findings would remain significant after adjustment for differences in smoking habit. It has been suggested that smoking helps schizophrenic patients to cope with psychotic symptoms3 and that smoking improves cognitive deficits.4 This raises the possibility that stopping major tranquillisers results in an increase in smoking. Cigarette smoking may therefore be the mechanism that mediates the increased mortality from asthma in those patients who stop using major tranquillisers.

    From a practical point of view, in addition to optimising the management of asthma in schizophrenic patients it may be important to place emphasis on helping this vulnerable group of patients to reduce their cigarette consumption and review smoking policies in psychiatric inpatient units.


    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract

    Log in

    Log in through your institution


    * For online subscription